1.30.2012

Droperidol Rides Again!

Droperidol / Inapsine is back in the Emergency Room. Is it safe?

When I was a new nurse in the Emergency Room of a little coastal hospital, I learned to use a medication called  Droperidol - a powerful antipsychotic and antiemetic medication.

One shot was often enough to bring clarity and calm to an out of control behavioral health patient in just a few minutes. The paramedics carried it and often would dose in the field prior to patient arrival. It was a wonderful drug.

Switch to a bigger hospital a few years ago.  Mention of the name Droperidol instantly elicited the response of "black box." Indeed, the new hospital had had a sentinel event with the medication and many of the nurses that remembered the medication were still spooked by it. The patient coded - and the code did not got well.

This week however, droperidol was back in the pyxsis and back on the jump kits of our local paramedics -- and quickly was back in use in the ED.

The nursing staff was divided by the drugs reintroduction. Some remembering it fondly while others insisted that every pysch patient MUST be on a cardiac monitor and get 12 lead EKGs before adminstration -- of course, if you can get a psych patient to sit still for a EKG, you don't need droperidol.

This medication was also widely known as an effective antiemetic and was widely used post-op before it received it's black box. With an ongoing nationwide shortage of compazine, droperidol is being offered as an alternative to compazine in the treatment of migraine headaches and intractable vomiting. The doses are much lower for these applications than for acute psychosis.

What is the history of this medication? What are the risks?

Droperidol was discovered back in 1961. A powerful D2 anatagonist, with some seritonin  and histamine effect, small doses ( < 1 mg IV ) effective prevented post-op nausea and vomiting. Larger IM doses (5 - 10 MG) were used for acute psychotic patients. (details here)

In 2001, the FDA issued a an expanded black box warning and it was controversial. While, the medication already carried a warning for the potential of sudden cardiac death in doses greater than 25 mg in psychotic patients, the new warning expanded to include even small doses. The medication was essentialy pulled by the manufacturer soon after.

According to the Wikipedia entry:
"In 2001, the FDA changed the labeling requirements for droperidol injection, to include a so-called "Black Box Warning", citing concerns ofQT prolongation and torsades de pointes. The evidence for this is disputed, with 9 reported cases of torsades in 30 years and all of those having received doses in excess of 5 mg. QT prolongation is a dose-related effect,[4] and it appears that droperidol is not a significant risk in low doses.


Writing in the July 2004 edition of the journal Anethesia and Analgesia, Duke University's  Tong Gan wrote about his experience on an FDA review panel for the medication. (full text)
I represented the Society of Ambulatory Anesthesia (SAMBA) membership and presented during the open public hearing session, to express the view that FDA’s “black box” warning is unwarranted for the antiemetic doses of droperidol, and that the warning has effectively removed one of the most efficacious drugs for the management of PONV for our patients. I presented evidence that droperidol is a cost-effective antiemetic and its safety profile when used in antiemetic doses is excellent. We have previously reported the 10 cases in the FDA database in which serious cardiovascular events were possibly related to the administration of droperidol at doses of 1.25 mg or less. Review of these case reports shows that there are many confounding factors that make it impossible to establish the precise cause of the adverse cardiac events. Many concomitant drugs with the potential of causing QTc prolongation were administered around the time of droperidol (3). Of note, since droperidol was approved in 1970, there has not been a single case report in a peer-reviewed journal where droperidol in doses used for the management of PONV has been associated with QTc prolongation, arrhythmias, or cardiac arrest (1).
Gan goes on to explain that there were millions of this medication in use, yet only a handful of clearly documented events supporting the black box warning. Yet the black box effectively wiped out the medication's use.
Close to 10 million vials of droperidol were sold in 2001 before the “black box” warning, and it was estimated that its use was reduced by 90% following the warning. It was recognized that there is a significant lack of data for the small doses of droperidol causing QT prolongation.
The problem is, lot's of widely used medications also cause QT prolongation -- many of which were often used in the same environment as droperidol. (Here is a full list and here is a good discussion )

For example propofol and Reglan are often used in surgery. How do you sort out which drug is causing the change in repolarization?

Indeed, when our ED nurses received our fact sheet on the reintroduction of droperidol this week, we were surprised at some of the commonly used medications that are also associated with long QT. Tons of medications that we used all the time without cardiac monitoring have a QT association. You don't automatically reach for the cardiac monitor every time give a patient Avelox, Azithromycin or Albuterol do you?

Moreover, the medication that replaced droperidol as the IM choice for "rapid tranquillisation" psychotic patients is Haldol. Haldol is the same class of medication, and in 2007 it too got the same warning from the FDA about QT.  Until droperidol reappeared this week, we used Haldol combined with Ativan.

Yet, even without these confounding medications, it is not all that easy to precisely measure QT changes in a way that allows researchers to determine a cause and effect with certainty  Moreover, Gan wrote: "QT interval is only a surrogate measure for Torsade de Pointe, which is what concerns clinicians." 

If you aren't familiar with Torsade's -- consult your ACLS manual - it will be under lethal ventricular tachycardia.

1 comment:

Anonymous said...

Droperidol is a wonderful antiemetic when all else fails. Cyclizine is used first, and then droperidol - the drug of last resort for continual vomiting.